Ask The Doctor > Questions & Answers > Alcohol, acetaminophen use and liver damage .

Alcohol, acetaminophen use and liver damage .

Patient: For the last 2 nights in a row, I consumed 3-4 glasses of wine and then took NeoCitron 1-2 hours later. I did not realize how serious a mix that is (alcohol and acetaminophen) until this morning when I read the box. I then googled this combination and discovered that it can cause acute liver failure. Can this acute liver failure happen after just doing this two times? Or is it more something that happens to people who do this again and again over a period of time?

 

 

Doctor: The combined use of alcohol and acetaminophen should be avoided for the risk of liver damage. With alcohol use the liver enzymes metabolise acetaminophen into toxic substances which results in irreversible damage to the liver. This damage is seen with continued use of high doses of this medication in chronic drinkers. The effect may not be much if a regular recommended dose of acetaminophen is taken a few times.

 


 

 
Ask The Doctor
    Ask The Doctor
Dr. Suneel Sharman M.D.

Dr. Suneel Sharman M.D.

Dr. Suneel Sharman completed his residency in Family Medicine at the University of Toronto. He currently operates Infinity Health Centre, a walk-in-clinic in downtown Toronto.

Book Appointment